Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Salt Lake City, UT

June 23, 2005Davis County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 23, 2005, 4:52 PM MDT for Davis County, Weber County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2005, 4:52 PM MDT (22:52 UTC)
Expired
Jun 23, 2005, 5:15 PM MDT
In force
23 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Davis County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 50 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 232252
SVRSLC
UTC011-057-232315-
/O.NEW.KSLC.SV.W.0039.050623T2252Z-050623T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
452 PM MDT THU JUN 23 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DAVIS COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...SUNSET...LAYTON
  EASTERN WEBER COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...OGDEN...HUNTSVILLE

* UNTIL 515 PM MDT

* AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUNSET...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
  OGDEN AND NORTH OGDEN.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4126 11162 4121 11169 4123 11180 4121 11185
      4111 11187 4106 11194 4106 11198 4114 11212
      4118 11212 4138 11189

$$
1 follow-up statement
000 
WWUS55 KSLC 232313
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
511 PM MDT THU JUN 23 2005

UTC011-057-232321-
/O.EXP.KSLC.SV.W.0039.000000T0000Z-050623T2315Z/
DAVIS UT-WEBER UT-
511 PM MDT THU JUN 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WEBER AND NORTH
CENTRAL DAVIS COUNTIES EXPIRES AT 515 PM MDT...

THE THUNDERSTORM MOVED OFF TO THE EAST AND IS NO LONGER SEVERE. 


LAT...LON 4126 11162 4121 11169 4123 11180 4121 11185
      4111 11187 4106 11194 4106 11198 4114 11212
      4118 11212 4138 11189

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:00 PM MDT, 52 minutes earlier.

Area forecast discussion, Jun 23, 4:00 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT THU JUN 23 2005

.SYNOPSIS...MOIST SOUTHERLY FLOW IN PLACE OVER UTAH THROUGH THE END
OF THE WEEK. UNSEASONABLY COOL TROUGH MOVES INTO THE GREAT BASIN
EARLY NEXT WEEK.

&&

.DISCUSSION...CONVECTION FIRED AS ANTICIPATED THIS
AFTERNOON...ISOLATED SEVERE STORMS ACROSS CENTRAL UTAH MOUNTAINS AND
UINTAS. SHORTWAVE TROUGH MOVING INTO NORTHWESTERN UTAH AT
TIME...WILL SEE CONVECTION CONTINUE UNTIL A FEW HOURS AFTER SUNSET.
SHOULD BE A QUIET NIGHT WITH LOW FAIRLY SIMILAR TO LAST NIGHT.

A SIMILAR DAY TOMORROW...ISOLATED TO SCATTERED COVERAGE OF
THUNDERSTORMS...WITH MOSTLY PULSE TYPE STORMS. BOTH NAM AND GFS BOTH
PAINT CONVECTIVE QPF A BIT FARTHER WEST TOMORROW...CONSISTENT WITH A
SLIGHT WESTWARD SHIFT OF THE CONTINENTAL ANTICYCLONE OVER THE HIGH
PLAINS. KEPT CHANCE POPS IN AFTERNOON/EVENING FOR THUNDERSTORMS.

PACIFIC CUTOFF CURRENTLY STALLED OFF THE CA COAST PROGGED TO OPEN UP
AND MOVE INLAND EARLY SUNDAY..AND PASS ACROSS CWA BY LATE IN THE
DAY. GFS INDICATING A WEAK DRY COLD FRONT PASSAGE ACROSS NORTHERN
UTAH MONDAY. MUCH COOLER AIR FOLLOWS LOW PASSAGE WITH A BROAD TROUGH
SETTING UP OVER THE PAC NW. NORTHERN ZONES GET BRUSHED WITH A SERIES
OF SHORTWAVES THRU MIDWEEK.

&&

.HYDRO...LITTLE COTTONWOOD CREEK IS PROJECTED TO REMAIN BELOW
BANKFULL...BUT WILL BE CLOSELY MONITORED PENDING LOCATION OF
AFTERNOON CONVECTION AND AMOUNT OF SNOWMELT THE NEXT FEW DAYS.

&&

.AVIATION...NONE...SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

SMITH

In the hours before

Local storm report, Jun 23, 3:44 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TORNADO          8 W DUCHESNE            40.18N 110.54W
06/23/2005                   DUCHESNE           UT   LAW ENFORCEMENT

            TORNADO REPORTED BY LAW ENFORCEMENT APPROXIMATELY 8 MILES
            WEST OF DUSCHENE NEAR STATE HIGHWAY 40.

&&

MEJ
Local storm report, Jun 23, 4:39 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
439 PM MDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TORNADO          8 W DUCHESNE            40.18N 110.54W
06/23/2005                   DUCHESNE           UT   LAW ENFORCEMENT

            TORNADO REPORTED BY LAW ENFORCEMENT APPROXIMATELY 8 MILES
            WEST OF DUSCHENE NEAR STATE HIGHWAY 40.

0430 PM     HAIL             PROVO                   40.25N 111.64W
06/23/2005  1.00 INCH        UTAH               UT   TRAINED SPOTTER

&&

ATARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:23 PM MDTTornado WarningSLCDuchesne38 min
Jun 23, 4:25 PM MDTSevere Thunderstorm WarningSLCUtah39 min
Jun 23, 4:29 PM MDTSevere Thunderstorm WarningSLCSalt Lake33 min
Jun 23, 4:34 PM MDTSevere Thunderstorm WarningSLCKane26 min
Jun 23, 5:00 PM MDTSevere Thunderstorm WarningSLCKane46 min
Jun 23, 5:15 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery47 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.